Excess connective tissue leads to outward skin conditions
DEAR DR. ROACH: In my 40s, I developed lumps in the palm of my hands. I was diagnosed with Dupuytren's contracture and underwent hand surgery to correct the condition. I also noticed similar lumps in the arches of my feet, which cause no pain, so I've not sought treatment for my feet.
Now in my mid-60s, I have experienced a severe bend in my penis. I assume it's Peyronie's disease. The bend has lessened over several months.
What is the cause and connection between these phenomenon? Should I seek treatment? -- B.M.
ANSWER: All three of the conditions you mention are related to excess growth of connective tissue. In the hand, Dupuytren's contracture is caused by excess growth of a connective cell (called a fibroblast) in the superficial palmar fascia (fascia is thick, tough connective tissue found in many places in the body). A very similar condition in the plantar fascia ("plantar" refers to the sole of the feet) is called plantar fibromatosis (also called Ledderhose disease).
Peyronie's disease is also caused by excess growth of fibroblasts, with deposition of collagen plaques in the penis, causing pain and deformity of the penis. This, in turn, can cause psychological distress and sexual dysfunction. Twenty-one percent of people with Peyronie's also have Dupuytren's contracture. It is thought that repeated trauma, whether to the hand, penis or foot, is a trigger for the abnormal fibroblast activity in people with a genetic predisposition.
Many men do not speak to their physician about Peyronie's disease, so they don't get referred to a urologist, who can discuss the options for treatment. Treatment may include medications, injection and surgery, and referral to an expert is appropriate for all men in whom the condition is suspected.
DEAR DR. ROACH: My wife was diagnosed with liver cancer in January. We do not know how she got it, since she does not smoke, drink or do drugs -- and has no family history. She has lost about 50 pounds. She is currently receiving the immunotherapy drugs Tecentriq and Avastin. These drugs worked for a while, but now, they do not work as well. My question is, could these drugs have caused this weight loss, since the side effects of both medications say that they could cause weight loss? What else could she take, and what could we do to help her gain weight faster? Her legs are very weak, and she has trouble walking. She has even fallen a few times. Thank you. -- H.R.
ANSWER: I am very sorry for your wife's diagnosis. Many symptoms found in people with cancer can be caused either by the cancer or by its treatment, and it can be very hard to determine which is causing the symptoms. Weight loss is an extremely common symptom in people with liver cancer, so it may not be either of these drugs causing the problem. Even though weight loss can happen with either of the medicines she is taking, 50 pounds makes me suspect the issue is more likely the cancer itself, rather than the drug. But, of course, both might be working together.
A registered dietician can help work with you and your wife to give her nutrition advice, which normally includes tasty, high-protein, nutrient-rich foods. Her cancer doctors may help with anti-nausea medicines, treating any underlying depression, and sometimes prescribing medicines to stimulate appetite.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved